Elephant Tranquilizer Drug Hits Beaver County – Two Carfentanil Overdoses Reported
There are now two confirmed fatal carfentanil overdoses in Beaver County from the deadly drug carfentanil. Carfentanil is so powerful that it is not indicated for human use – in fact, it is only indicated for use as sedation for large animals, such as elephants.
Carfentanil is a synthetic opioid, similar to, but much more potent than fentanyl – up to 100 more potent. Fentanyl itself is up to 50 times more powerful than heroin, so one can image how lethal carfentanil really is – even in very tiny amounts.
Pittsburgh Zoo Veterinarian Dr. Alecia Hahn:
“It terrifies me. Honestly. I take this very seriously. I respect this drug a lot. We use it when we need it and it is helpful for those situations but I would never use it in a way outside of that because I know that death is a real concern.”
The first death came at the end of November. No more information has been released, and state police are currently handling the investigation. The second death occurred in mid-December in the New Brighton area – both deaths have been confirmed by the Beaver County coroner as being related to carfentanil.
The drug is usually found laced into heroin, often unknown to the user.
Drug Enforcement Agency Special Agent in Charge David Battiste:
“This deadly mixture could be mixed into their heroin unknowingly at any time.”
More commonly, fentanyl itself has been found laced in heroin. Indeed, it is currently considered to be one of the deadliest hitting the streets. You may have heard of it -it is the drug responsible for the untimely death of the artist Prince last year.
In 2015, 852 people in western Pennsylvania died from opioid overdoses. According to the Centers for Disease Control and Prevention, in 2015, more than 33,000 Americans died from opioid-related deaths, which included prescription opioids such as oxycodone, as well as illicit drugs such as heroin and fentanyl.
“If you had a picture of all those folks, they look like me, they look like you. They look like our children. They look like our parents. It’s everyone’s problem.”
While many users think they are getting straight heroin, others may be using it intentionally, chasing a more powerful high. The drug is often added to heroin, however, to boost dealer profits. It’s cheap to make, and a little bit goes a long way.
First responders, police, and EMS personnel must take extra precautions now that carfentanil has been identified. Special protection, such as hazmat suits, is required to handle persons and paraphernalia that may have been exposed to the drug. Even incidental skin contact may be enough to induce a full-blown overdose.
An overdose is most effectively treated with the overdose-reversal drug naloxone, which is more commonly used for heroin and fentanyl overdoses. An overdose of carfentanil, however, may not be reversible even with naloxone, or could require multiple administrations.
~ G. Nathalee Serrels, M.A., Psychology